Mayo Clinic Health Library Article

 Back to Health Library
Antibiotics and alcohol: Should I avoid mixing them?

Antibiotics and alcohol: Should I avoid mixing them?

Combining antibiotics and alcohol can lead to side effects such as stomach upset, dizziness and drowsiness.

Q What are the effects of drinking alcohol while taking antibiotics?

A

Antibiotics and alcohol can cause similar side effects, such as stomach upset, dizziness and drowsiness. Combining antibiotics and alcohol can increase these side effects.

A few antibiotics — such as metronidazole (Flagyl), tinidazole (Tindamax) and trimethoprim-sulfamethoxazole (Bactrim) — should not be mixed with alcohol because this may result in a more severe reaction. Drinking any amount of alcohol with these medications can result in side effects such as flushing, headache, nausea and vomiting, and rapid heart rate.

Keep in mind that some cold medicines and mouthwashes also contain alcohol. So check the label and avoid such products while taking these antibiotics.

Although alcohol doesn't reduce the effectiveness of most antibiotics, it can reduce your energy and delay how quickly you recover from illness. So, it's a good idea to avoid alcohol until you finish your antibiotics and are feeling better.

2012-03-03

Find a physician

or Need Help Finding a Physician

Upcoming Events

Newborn Care Basics
Tue, Feb 20, 2018 - 06:00 PM - 08:00 PM More
Alzheimer's/Dementia Caregiver Support Group
Wed, Feb 21, 2018 - 10:00 AM - 12:00 PM More
Diabetes Screening
Thu, Feb 22, 2018 - 09:00 AM - 10:00 AM More
View all Events >>